Home » Mental Illness » A New Shrink, A New Diagnosis, and New Meds

A New Shrink, A New Diagnosis, and New Meds

Hi. I hope I get to upload this blog post. The last two I’ve written were just too graphic and I didn’t want anyone reading them who might be triggered by such brutal honesty. Self harming has been a part of my life for a very long time, but photo’s of what I’d done to myself a few weeks ago were not right for my blog.

owly redblue

It’s taken me a week to try to blog again, and I do have some news. On Tuesday I saw my new psychiatrist for the first time. He was nice, precise, questioning, listening, knowledgeable, and to my surprise, very open to being questioned about his opinions. That goes a long way with me. I detest ego for ego’s sake, and so to find a psydoc who is very human; this is a big deal to me.

My psychiatrist, I’ll call him Pdoc, says I have Borderline Personality Disorder and gave me a website address so I can read all about it and see what I think. He prescribed new meds, to be taken with my old anxiety/depression meds. The new meds are anti-psychotics and after taking only two doses, I feel very different. Dopey, dizzy, level, and the auditory and visual hallucinations have disappeared. This is a very good thing. I can hear myself think for a change. People love to say they can’t hear themselves think, but I want to say spend a day in my busy, noisy head and then come and tell me how hard it is to think.

This BPD is for life, apparently, and can explain the range of my symptoms. The meds have me flying low, thinking slow and I’m only on the lowest dosage. The dose will get bigger in the next few months.

I like the sound of my own inner voice. I’ve hardly heard it, all my life. Too many instructions from the voices, often about how useless or worthless or ready to commit suicide I am, in their opinion. Now I am having this weird experience where I start to think about what I will do next in my day, and I am able to keep on thinking about that and act on the thoughts. The dull, numbing effects of the meds are making me slow, very slow, and I am taking my time with everything I do, but not in my usual frenetic way.

Pdoc says it can take a while to get the meds right, and I’ll never be my old manic self again while I’m on them. I hope I can live with that. Two days in and I’m still in the honeymoon phase, the I’m happy not to be planning my own demise and that’s all that matters right now, phase. I’m not sure how much I’m going to like being slow-minded in the longer term, though. I’m used to bursts of energy to try to get things done, followed by little or no activity at all. This steady, slow, dopey head I’m wearing today is new territory.

I doubt I’ll be able to do calculus again, but maybe I can write the new book that’s on my mind. Slowly.

Time to take my meds and go to bed now. I’ll upload this post before I overthink it too much.

be you xx Rachel

Advertisements

5 thoughts on “A New Shrink, A New Diagnosis, and New Meds

  1. I really should think about seeing my doc again, I’ve been avoiding her–not healthy. Anywho, I like the post. It’s honest, and I can relate. Good luck with the new meds!

  2. Rachel..
    Well it sounds like you have gotten yourself a good Pdoc, one that is working with you and for your needs and this is good. Not too many people have this. I got a new Pdoc a couple of years ago, because my previous Pdoc was transferred to another department at the hospital and the one I have now – is so impersonal and that kind of bothers me. I prefer Pdocs, whereas they do not have you in their office for 15 – 20 minutes and then you are out.

    So about these new meds that you are on, anti-pyschotics, you say that they make you feel a bit dopey and dizzy. Mind sharing them with us? Just so some of us can get a generalization of them and how they may affect others? My Psychiatric Nurse Practitioner recently started me on a new type of mood disorder medication called Epival, however is started me off slowly for two weeks at a time on lower dose and then graduallly increasing it every 2 weeks over two until the fifth week. So I guess when it comes to medications, we just have to go with the flow of what will keep us stable in the long-term.

    Rachel, check this out with your Pdoc, but some anti-psychotics do require that you let blood levels done at least every 5 weeks. Check to see if this needs to be done with the ones you are on?

    Charmaine

    • Hi Charmaine, nice to meet you. You sound a lot more experienced with mental health professionals than I am. I’m not going to list my meds online at the moment, just keeping that to myself, although I know what you mean about being open about these things and how that can be helpful. Maybe in time I will want to be open about this as well.
      I’ll definitely ask Pdoc about the blood tests.

      • Rachel:
        In 1998 I decided to take more control of my life and mental health issues for the first time in my life. Prior to this year I never really stuck it out in therapy, nor did I stick it out on medications that were prescribed to me when I was first diagnosed with a mental illness as a child at approximately 14 years of age.

        Since 1998, I have learnt allot about the medications I have been on over the past years and their side effects and which one’s neccessitates getting blood work for and ect. At the current time for therapy, once monthly, I see a community mental health nurse. Up to about 3 years ago, I was since 1998 regularly bi monthly seeing a mental health Social Worker. She was a really nice lady, but unfortunately retired. For the past 6 months, I have been seeing a Psychiatric Nurse Practitioner when it comes to my psych meds, but now she is moving on and doing a career change – so I am awaiting to get a replacement for her.

        One thing about me though when it comes to the mental health professionals is that I do have trust issues and do not open up so easily to them. I had the same Pdoc from 1998 up to 3 years ago and then got a replacement at same hospital up to about a year ago and then another one. So in that area, times have been tough for me.

        Charmaine

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s